Last week, June 6, 2016 the Food and Drug Administration (FDA) issued a news release about the possibility of serious bleeding from taking antacids that contain aspirin. The people at greater risk of bleeding are those who:
- take blood thinners
- take steroids like prednisone for inflammation,
- take non-steroidal anti-inflammatory drugs such as ibuprofen (Advil) or naproxen (Alleve)
- have three or more alcoholic drinks a day
- have a history of stomach ulcers
- are over 60
Use this News
If you are among those identified by the FDA as being at greater risk of serious bleeding, check the active ingredients on the label of the antacid you use. Obviously, look for ‘aspirin’ but also look for acetylsalicylic acid and ASA. They are other names used for aspirin.
If your antacid does contain aspirin, switch to one of the many non-aspirin antacids. If you aren’t sure if an antacid is aspirin free, ask the pharmacist.
In its news release, the FDA listed the following antacids as containing aspirin:
- Alka-Seltzer Original
- Bromo Seltzer
- Medique Medi Seltzer
- Picot Plus Effervescent
- Vida Mia Pain Relief
- Winco Foods Effervescent Antacid and Pain Relief
- Zee-Seltzer Antacid and Pain Reliever
If you use a generic or store brand antacid make sure to check that label, too. Many of them also contain aspirin.
FDA - News Release
FDA – Safety Announcement
FDA – Over the Counter Drug Fact Label
National Library of Medicine – Taking Antacids
Joanna Hayden, PhD, CHES is the founder of Associates for Health Education and Behavior, LLC, in Sparta, a practice focused on improving health through education. Associates for Health Education and Behavior, offers individual and group health education instruction, individual health behavior change guidance and health consulting for health care professionals. For more information please see www.associatesforhealth.com To contact Dr. Hayden, email her at firstname.lastname@example.org